Illinois, 2015

Hail in Illinois, August 2, 2015

August 2, 2015 · NWS DVN · 6 events in 1 county or zone

A disturbance and its attendant cold front moved east southeastward across eastern Iowa and into northwest Illinois on the evening of August 2nd. 00 inches in Rock Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance and its attendant cold front moved east southeastward across eastern Iowa and into northwest Illinois on the evening of August 2nd. Scattered showers and thunderstorms developed ahead of this system and moved into northwest Illinois producing hail between 1.00 and 2.00 inches in Rock Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 5:41 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 5:41 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SUN AUG 2 2015

.SYNOPSIS...
ISSUED AT 326 PM CDT SUN AUG 2 2015

BREEZY...WARM AND VERY HUMID CONDITIONS PREVAILED ACROSS THE AREA
THIS AFTERNOON. A FEW ISOLATED SHOWERS CONTINUED TO FESTER ALONG AN
ELEVATED BOUNDARY WASHING OUT OVER EASTERN IA INTO NW IL. OUTSIDE
THE SHOWERS...SKIES WERE SUNNY AS SURFACE BASED CONVECTION WAS
BEING SUPPRESSED BY A STRONG CAP OR ELEVATED WARM MIXED LAYER...
CONFIRMED BY THE SPECIAL 18Z KDVN SOUNDING. THIS SOUNDING VERIFIED
THE VERY HIGH LEVEL OF SURFACE BASED INSTABILITY BUILDING UNDER THIS
CAP WITH SBCAPES OF 5000 TO 6000 J/KG AS SURFACE TEMPERATURES WERE
IN THE UPPER 80S TO AROUND 90 WITH WIDESPREAD DEWPOINTS IN THE LOWER
70S. THIS WAS RESULTING IN HEAT INDEX READINGS REACHING OR JUST
EXCEEDING THE 100 DEGREE MARK AT MID AFTERNOON. 18Z SURFACE ANALYSIS
SHOWED AN APPROACHING COLD FRONT REACHING FROM A WEAK LOW OVER
EASTERN WI EXTENDING SW ACROSS SOUTHERN MN INTO N CENTRAL IA TO NE
NEB. THIS WAS UNDER A WEAKLY CYCLONIC NW FLOW ALOFT...AT THE BASE OF
AN UPPER VORTEX OVER THE HUDSON BAY REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MAIN FOCUS IS ON THE POTENTIAL FOR SEVERE STORMS TONIGHT AS THE COLD
FRONT MOVES THROUGH THE AREA. LIFT ALONG THIS FRONT AND WEAK MID
LEVEL VORTICITY ADVECTION CHANNELED INTO THE AREA LATE THIS
AFTERNOON AND EVENING SHOULD BE ENOUGH TO TRIGGER AT LEAST WIDELY
SCATTERED THUNDERSTORMS. HIGH RES CONVECTIVE MODELS HAVE BEEN
CONSISTENTLY FOCUSING THIS OVER MAINLY AREAS ALONG AND EAST OF THE
MS RIVER FROM ABOUT 00Z TO 05Z AS THE FRONT MOVES SOUTHWARD. THIS
APPEARS TO BE WHERE THE CAP APPEARS WEAKEST...AND SURFACE THROUGH 3
KM AND 6 KM LAYER SHEAR VALUES SLIGHTLY STRONGER TO ALLOW MORE
WIDESPREAD CONVECTION AS THE FRONT PUSHES THROUGH. HAVE CONTINUED TO
TREND HIGHER CHANCE POPS EAST WITH SLIGHT TO LOW END CHANCE POPS
FURTHER WEST FOR MAINLY THIS EVENING. STORM MODES ARE SUGGESTED TO
GO FROM A FEW SUPERCELLS EARLY...EVOLVING INTO A QLCS. THIS WILL
SUPPORT DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADO THREATS
EARLY...TRANSITIONING INTO PRIMARILY A WIND THREAT WITH HEAVY
RAINFALL AFTER 8 PM.

OVERNIGHT...MUCH DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT
WITH CONVECTION EXITING THE FORECAST AREA BY MIDNIGHT. UNDER
CLEARING SKIES AND LIGHT NW WINDS...TEMPERATURES SHOULD DROP TO THE
UPPER 50S TO LOWER 60S NORTH...AND LOWER TO MID 60S SOUTH.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MONDAY AND TUESDAY...SFC FRONTAL BOUNDARY IS FORECAST TO STALL OUT
ACROSS NORTHERN MISSOURI...KEEPING EXTREME HEAT/HUMIDITY TO THE
SOUTH. EXPECT TEMPS IN THE LOWER 80S ON AVG AND DEWPOINTS IN THE
UPPER 50S TO MID 60S F. RAIN CHANCES VARY BETWEEN 20-50 PERCENT
MONDAY NIGHT THROUGH TUESDAY...LOWEST NEAR I-80 AND HIGHEST IN
THE SOUTHERN TWO TIER OF COUNTIES OF THE FORECAST AREA. LOW
INSTABILITY LEVELS WILL LIMIT THUNDERSTORM STRENGTH DURING THIS
PERIOD.

WEDNESDAY...A 300MB SUBTROPICAL JET WILL IMPINGE UPON THE WEST COAST
AND CENTRAL ROCKIES ON MONDAY AND TUESDAY...ENHANCING CONVECTION
ACROSS THE INTERMOUNTAIN WEST AND THE DEVELOPMENT OF A ELONGATED
TROUGH/POSITIVE VORTICITY LOBE. THIS FEATURE WILL BE OF INTEREST TO
THE MIDWEST ON WEDNESDAY...LIKELY PROVIDING THE BEST CHANCE FOR RAIN
ACROSS THE AREA THROUGH THE WEEK...AS IT MOVES EASTWARD OUT OF THE
CENTRAL PLAINS. DO NOT HAVE LIKELY POPS IN THE FORECAST YET BUT AM
GOING WITH WIDESPREAD 40 PERCENT CHANCE. SEVERE WEATHER IS NOT
ANTICIPATED.

THURSDAY THROUGH SATURDAY...THE SLOW COOL DOWN CONTINUES WITH HIGHS
IN THE MID/UPPER 70S. MODELS PROJECT 1000-500MB THICKNESS VALUES
BOTTOMING OUT BETWEEN 564-570 DAM AND 850MB TEMPS DOWN TO 12-14 C.
TREND WILL BE FOR RAIN CHANCES TO BE HIGHEST EARLY THURSDAY...THEN
DECREASE THERE AFTER. ANOTHER SHORTWAVE TROUGH MAY TRAVERSE THE
UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY PER THE ECMWF BUT IT DOES
NOT APPEAR TO HAVE MUCH MOISTURE/INSTABILITY TO WORK WITH. THE GFS
BUILDS THE 850MB HIGH RIGHT OVERHEAD ON FRIDAY INTO
SATURDAY...CURRENT FORECAST FAVORS THE MOSTLY DRY SCENARIO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN AUG 2 2015

THE IMMEDIATE CONCERN THROUGH 03Z/03 IS STORM DEVELOPMENT AND
EVOLUTION. DATA INDICATES THE COLD FRONT HAS GONE THROUGH KDBQ AND
WILL BE GOING THROUGH KCID SHORTLY. THUS NO STORMS ARE EXPECTED
FOR THOSE TAF SITES. STORM DEVELOPMENT MIGHT OCCUR AT KMLI/KBRL
THROUGH 03Z/03 THAT COULD PRODUCE A BRIEF PERIOD OF MVFR/IFR
CONDITIONS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 00Z/04.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...UTTECH
AVIATION...08
Hazardous weather outlook, Aug 2, 10:23 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CDT SUN AUG 2 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

FROM LATE AFTERNOON THROUGH THIS EVENING...THERE IS A CHANCE FOR
SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA AS A COLD FRONT
TRIGGERS SCATTERED THUNDERSTORMS. THE GREATEST RISK FOR SEVERE
WEATHER IS ALONG AND EAST OF A LINE FROM VINTON IOWA TO MACOMB
ILLINOIS FROM ABOUT 4 PM THROUGH 9 PM THIS EVENING. THUNDERSTORM
THREATS INCLUDE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE THREAT FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 2, 6:36 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NE SIGOURNEY            41.34N 92.20W
08/02/2015  M0.88 INCH       KEOKUK             IA   TRAINED SPOTTER

&&

GROSS
Special weather statement, Aug 2, 6:48 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT SUN AUG 2 2015

IAC183-030145-
WASHINGTON-
748 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...

AT 747 PM CDT...A STRONG THUNDERSTORM WAS NEAR HARPER...OR 8 MILES
EAST OF SIGOURNEY...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...BRIGHTON...AINSWORTH...CRAWFORDSVILLE...COPPOCK...WEST
CHESTER...NOBLE...HASKINS AND WASHINGTON AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4141 9194 4134 9149 4116 9148 4116 9188
      4124 9194
TIME...MOT...LOC 0047Z 277DEG 31KT 4132 9204

08
Special weather statement, Aug 2, 7:09 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT SUN AUG 2 2015

IAC095-107-030145-
KEOKUK-IOWA-
809 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHERN
KEOKUK COUNTIES...

AT 808 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTEZUMA...MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH ENGLISH...SOUTH ENGLISH...MILLERSBURG AND KINROSS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4160 9230 4156 9183 4151 9183 4151 9195
      4143 9195 4149 9230
TIME...MOT...LOC 0108Z 284DEG 39KT 4157 9240

08
Special weather statement, Aug 2, 7:13 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN AUG 2 2015

IAC115-183-030145-
LOUISA-WASHINGTON-
813 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHWEST LOUISA COUNTIES...

AT 812 PM CDT...A STRONG THUNDERSTORM WAS NEAR RICHMOND...OR 8 MILES
NORTH OF WASHINGTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KALONA...RIVERSIDE...RICHMOND AND GLADWIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4149 9174 4148 9151 4147 9151 4142 9148
      4142 9137 4132 9137 4139 9175
TIME...MOT...LOC 0112Z 284DEG 39KT 4141 9164

08
Local storm report, Aug 2, 7:25 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
08/02/2015  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Aug 2, 7:27 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             10 NE WASHINGTON        41.40N 91.55W
08/02/2015  E0.88 INCH       WASHINGTON         IA   PUBLIC

            NICKEL SIZE HAIL AND STRONG WINDS BETWEEN RIVERSIDE AND
            AINSWORTH.

&&

DLS

The radar

The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Rock Island

When
August 2, 8:06 PM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
1.25 in hail
Reported by
Public
Coordinates
41.480, -90.580

This report was shared from the KWQC Facebook page.

Hail, Rock Island

When
August 2, 8:07 PM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
41.480, -90.580

The time of the event was estimated using radar.

Hail, Rock Island

When
August 2, 8:07 PM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
2 in hail
Reported by
Public
Coordinates
41.480, -90.580

A public report was shared from the WQAD Twitter page.

Hail, Rock Island

When
August 2, 8:15 PM CST
Where
Rock Island County, 2.18 mi ESE of Coal Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.420, -90.430

A COOP Observer reported pea to quarter sized hail.

Hail, Rock Island

When
August 2, 8:15 PM CST
Where
Rock Island County, 0.86 mi SE of Milan
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.440, -90.560

Hail, Rock Island

When
August 2, 8:18 PM CST
Where
Rock Island County, 1.73 mi NE of Coal Vly
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -90.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593261, 593262, 593266, 593263, 593264, 593265.